Hospira Inc. has initiated a voluntary recall of one lot of 1% Lidocaine HCI Injection, USP to the user level due to a confirmed customer report of orange and black particulate within the solution and embedded within the glass vial, the company announced April 18. Hospira said they have identified the particulate as iron oxide.

Risk factors associated with the particulate include the potential for particulate to be injected and/or a delay in therapy. If the particulate, or smaller pieces of the particulate that could break off, become free floating within the solution pass through the catheter into the patient, it may result in local inflammation, and/or mechanical disruption of tissue or immune response to the particulate. Chronically, following sequestration, local granuloma formulation may occur, according to news release from Hosipra. This lot was distributed nationwide to distributors, wholesalers, hospitals and clinics from September 2013 through October 2013. To date, Hospira has not received reports of any adverse events associated with this issue for this lot. The lot number affected by the recall is:

Hospira recall lot number

Hospira said they have initiated an investigation to determine the root cause and corrective and preventive actions. Anyone with existing inventory should immediately stop use and quarantine any affected product. In addition, customers should inform potential users of this product in their organizations of this notification.

For medical inquiries, please contact Hospira Medical Communications at 800.615.0187. This recall is being conducted with the knowledge of the U.S. Food and Drug Administration. Hospira said.


Read also: Cubist Pharmaceuticals issues voluntary nationwide recall of one lot of Cubicin due to presence of particulate matter